Pennsylvania, 2010

Damaging Wind in Pennsylvania, September 16, 2010

September 16, 2010 · NWS CLE · 2 events in 2 counties and zones

A cold front moved into northwestern Pennsylvania during the evening hours of September 16th. A line of strong to severe thunderstorms developed in advance of this front and moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved into northwestern Pennsylvania during the evening hours of September 16th. A line of strong to severe thunderstorms developed in advance of this front and moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 16, 2:15 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 16, 2:15 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT THU SEP 16 2010

.SYNOPSIS...
LOW PRESSURE JUST NORTH OF LAKE ERIE WILL MOVE EAST THIS EVENING
AND DRAG A COLD FRONT THROUGH THE REGION. THE LOW WILL MOVE OFF
THE MAINE COAST BY FRIDAY MORNING. HIGH PRESSURE WILL BUILD EAST
ACROSS THE REGION FRIDAY. ANOTHER COLD FRONT WILL CROSS THE REGION
LATE SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...

ENOUGH HEATING HAS TAKEN PLACE OVER WESTERN OHIO TO ALLOW FOR
DESTABILIZATION AND CONVECTION TO INITIATE. STORMS HAVE GONE
SEVERE. EXPECT THIS ACTIVITY TO PROGRESS ACROSS THE WESTERN HALF
TO 2/3 OF THE AREA WITH SOME WEAKENING AS THE CONVECTION MOVES
INTO MORE STABLE AIR. HOWEVER FARTHER EAST THE 0-1KM SHEAR IS
HIGHER WITH LOWER LCL HEIGHTS WHICH MAY INCREASE THE POTENTIAL FOR
TORNADOES. THIS ACTIVITY SHOULD HAVE SHIFTED EAST BY 00Z WITH A COLD
FRONTAL PASSAGE.

SOME LINGERING SHOWERS AND A FEW THUNDERSTORMS MAY PERSIST UNTIL
ABOUT 03Z OVER THE EASTERN THIRD OF THE COUNTIES BEFORE COLD
ADVECTION BRINGS COOLER AND MORE STABLE AIR INTO THE REGION.
HAVE USED MAV GUIDANCE FOR MIN TEMPERATURES.

TRANQUIL CONDITIONS ARE EXPECTED FRIDAY WITH HIGH PRESSURE
GRADUALLY BUILDING INTO THE REGION WITH COOLER TEMPERATURES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...

.SHORT TERM /6 PM FRIDAY EVENING THROUGH MONDAY NIGHT/...
HIGH PRESSURE AND DRY CONDITIONS OVER THE AREA FRI NIGHT WILL SHIFT
EAST SAT TO ALLOW A COLD FRONT TO MOVE INTO THE AREA ABOUT SAT
NIGHT. THE MODELS DIFFER ON THE TIMING OF THE FRONT SO STILL NOT
SURE WHEN BEST CHANCE FOR SHOWERS WILL BE. BASED ON THIS WILL STAY
FAIRLY CLOSE TO MIX OF PREVIOUS FORECAST AND GUIDANCE. ABOVE NORMAL
HIGHS ON SAT WILL GET KNOCKED BELOW NORMAL FOR SUNDAY IN THE NORTH
AND NE AS THE CLOUDS...PRECIP AND FRONT MOVES THROUGH.

THE MODELS LOOK TO PRODUCE ENOUGH RIDGING DOWN IN THE AREA TO DRY
THE AIRMASS ENOUGH TO PREVENT PRECIP FOR SUN NIGHT AND MON. THE
FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE CWA MON NIGHT AND TUE
AND COULD ACT AS A FOCUS FOR A FEW SHRA/TSRA TO DEVELOP ESPECIALLY
FOR THE NORTHERN HALF OF THE AREA BUT WITH UPPER RIDGING OVER THE
OHIO VALLEY WILL KEEP JUST SMALL/SLIGHT CHANCE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...

MODELS SOMEWHAT SIMILAR IN SOLUTIONS FOR THE LONG RANGE WITH LOW
PRESSURE OVER THE NORTHERN GREAT LAKES AND THE COLD FRONT TRAILING
TO THE SOUTHERN PLAINS. THERE IS A SLIGHT DIFFERENCE IN TIMING BUT
BOTH INDICATING THE COLD FRONT MOVING TOWARD THE AREA ON WEDNESDAY
SO AT THIS TIME HIGHLIGHTED THE FRONTAL PASSAGE WITH CHANCE POPS.
INCREASED TEMPS A BIT AHEAD OF THE FRONT ON TUESDAY ESPECIALLY
ACROSS SOUTHWESTERN AREAS. FOR WEDNESDAY STAYED CLOSE TO GUIDANCE
VALUES WITH INCREASED CLOUD COVER AND CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BIGGEST PROBLEMS IN THE TAF WILL BE STRENGTH AND TIMING OF BAND OF
TSRA THAT WILL PROGRESS EAST ACROSS THE TAFS REST OF THIS AFTERNOON
AND LOW MVFR/IFR THAT WILL WRAP ESE INTO THE AREA THIS EVENING.
SOMEWHAT DIFFUSE NATURE OF THE COLD FRONT CROSSING THE AREA WILL
MAKE IT HARD TO EXACTLY PIN DOWN THUNDERSTORMS AT TAF SITES NEXT 6
HOURS SO WILL LARGELY USE RADAR TRENDS AND LATEST HRRR PROGS TO
DECIDE ON THIS. MODEL GUIDANCE STILL INDICATE MOIST LOW LEVELS
TONIGHT ALONG WITH LOW CIGS AND VSBY'S SO WILL STAY FAIRLY CLOSE TO
PREVIOUS FORECAST.

CONDITIONS WILL IMPROVE FRI MORNING AS DAYTIME HEATING TAKES PLACE
AND HIGH PRESSURE MOVES INTO WESTERN OHIO. THE EASTERN TAFS WILL BE
SLOWER TO IMPROVE BUT STILL EXPECT AT LEAST HIGH END MVFR BY END OF
TAF PERIOD.

.OUTLOOK...NON VFR POSSIBLE LATE SATURDAY INTO SUNDAY.

&&

.MARINE...
LOW PRESSURE WILL MOVE ACROSS SOUTHERN LOWER MICHIGAN AND SOUTHEAST
ONTARIO TODAY.  SOUTHEAST WINDS ON THE LAKE EARLY TODAY AT 10 TO 20
KNOTS WILL TURN SOUTHWEST AT 20 TO 30 KNOTS AS THE LOW MOVES
THROUGH.  BEHIND THE LOW A COLD FRONT WILL DROP ACROSS THE LAKE
TURNING WINDS TO THE NORTH OVERNIGHT TONIGHT...AND EVENTUALLY NORTH
TO NORTHEAST ON FRIDAY AS THE LOW PULLS EAST AND HIGH PRESSURE
BUILDS TOWARD THE LAKE. WILL ISSUE A SMALL CRAFT ADVISORY FOR
TODAY...TONIGHT THROUGH EARLY AFTERNOON FRIDAY.  THE NEXT SYSTEM TO
AFFECT THE LAKE WILL COME SATURDAY NIGHT AS A COLD FRONT DROPS
ACROSS THE LAKE. MODEL TIMING DIFFERENCES WITH THE COLD FRONT
WILL SIDE WITH THE FASTER GFS AND EXPECT FRONT SATURDAY NIGHT.  NAM
IS SLOWER WITH PASSAGE AFTER DAYBREAK SUNDAY. THUS FOR SUNDAY WILL
HAVE NORTH TO NORTHEAST WINDS IN THE WAKE OF THE FRONT VS THE NAM'S
SOUTHWEST FLOW. EITHER WAY WOULD EXPECT POSSIBLE SMALL CRAFT
ADVISORY CONDITIONS TO DEVELOP BEHIND THE FRONT SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...ADAMS
LONG TERM...ABE
AVIATION...ADAMS
MARINE...ABE
Hazardous weather outlook, Sep 16, 2:51 AM EST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
351 AM EDT THU SEP 16 2010

OHZ003-007>012-089-PAZ001-170800-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-
ASHTABULA LAKESHORE-NORTHERN ERIE-
351 AM EDT THU SEP 16 2010

...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ006-013-014-017>023-027>033-036>038-047-
PAZ002-003-170800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
351 AM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Sep 16, 1:49 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
249 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             CYGNET                  41.24N 83.64W
09/16/2010  E1.25 INCH       WOOD               OH   FIRE DEPT/RESCUE

&&

GARNET
Special weather statement, Sep 16, 4:40 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
540 PM EDT THU SEP 16 2010

OHZ021>023-033-162230-
MAHONING-PORTAGE-SUMMIT-TRUMBULL-
540 PM EDT THU SEP 16 2010

...SPECIAL WEATHER STATEMENT FOR MAHONING...PORTAGE...SOUTHERN
TRUMBULL AND SUMMIT COUNTIES UNTIL 630 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS NEAR AKRON MOVING EAST AT 45 MPH. THE STORMS WILL
PRODUCE WIND GUSTS TO 40 MPH...HEAVY DOWNPOURS... AND PERHAPS SOME
SMALL HAIL.

THE STORMS WILL REACH RAVENNA BEFORE 6PM...NEWTON FALLS SHORTLY
AFTER 6 PM AND CROSS THE YOUNGSTOWN WARREN AREA BETWEEN 615 PM AND 7
PM.

MOTORISTS SHOULD SLOW DOWN DURING HEAVY RAIN AND WATCH FOR PONDING
OF WATER ON ROADWAYS.

KOSARIK

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 16, 5:49 PM EST
Where
Crawford County, 0.54 mi SSW of Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.563, -80.233

Thunderstorm winds downed two trees near the intersection of State Route 285 and Mill Road.

Funnel Cloud, Erie

When
September 16, 5:54 PM EST
Where
Erie County, 1.86 mi N of Edinboro
Reported by
Trained Spotter
Coordinates
41.896, -80.137

Several trained spotters reported a funnel cloud and a possible brief tornado touchdown just north of Edinboro Lake. No damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258311, 258312.